Advertisement
Online Test Banks
Score higher
See Online Test Banks
eLearning
Learning anything is easy
Browse Online Courses
Mobile Apps
Learning on the go
Explore Mobile Apps
Dummies Store
Shop for books and more
Start Shopping

Medication-Related Fatigue and Multiple Sclerosis

Fatigue is the most common (and often the most disabling) symptom reported by people with multiple sclerosis (MS). While there are often a number of contributing factors, one of the most common causes of fatigue is medication. Many of medications prescribed for the treatment of MS have drowsiness as a side effect. So, the more medications you're taking, the more likely it is that they're contributing to your feelings of fatigue.

Here are some examples of medications that can cause feelings of fatigue or drowsiness:

  • The disease-modifying therapies made from interferon beta — Avonex, Betaseron, Extavia, and Rebif. Fatigue is common after the injections.

  • Medications used to treat spasticity (stiffness), including baclofen, Zanaflex (tizanidine), and Valium (diazepam).

  • Medications used to treat pain, including Lyrica (pregabalin), Cymbalta (duloxetine), Tegretol (carbamazepine), Neurontin (gabapentin), and Elavil (amitriptyline).

  • Some of the medications used to treat depression, including Zoloft (sertraline), Paxil (paroxetine), and Effexor (venalfaxine).

If fatigue is a problem, talk with your physician about your medications and medication schedule. You may be able to reduce the side effects by adjusting the dose or dosing schedule of some of the medications. Or, your doctor may be able to substitute different medications that cause less fatigue.

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Advertisement
Advertisement

Inside Dummies.com

Dummies.com Sweepstakes

Win an iPad Mini. Enter to win now!